News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Diagnostics

Question: Palpitations and HBP -- Holter results


 wvbonnie - Mon Apr 25, 2005 9:15 am

About 4 weeks ago, after years of normal blood pressure, my blood pressure went up to 156/100. At the time, I felt breathless, weak, heart missing beats, and a sense of pressure in my chest. Things calmed down after 30 minutes or so, but my blood pressure has been high ever since. The doctor put me on HCT, for about a week, but my blood pressure stayed high and the palpitations increased in frequency. She put me on Cardizem and ordered a 48-hr Holter monitor and a chest xray. I just got the results of the Holter but don't see the doctor again for 2 weeks. I have to assume this is not life-threatening or they would have called me, but I don't understand what is happening to me and I am worried.

I am feeling better since the Cardizem, fewer palpitations, but my BP is still running no lower than 140/90 mostly, with spikes of 150/100.

The impressions on the Holter says:

16 hours of recording (why not 48?)

Sinus rhythm.
Ocassional ventricular premature contraction.
Frequent atrial premature contraction, no atrial tachycardia.
Patient complained of palpitations during the recording.
Not much correlation with ectopics.
Mostly reliable computer analysis of ectopics.

It reports 4 ventricular events, max of 1/minute, and 4/hour. No couplets, triplets or bigeminy runs.
497 supraventricular events, max of 8/minute and 178/hour, with amean of 31.1/hour and 14.2 SVE/1000. 1 couplet.

Heart rates: min 45, max 113, avg 64.
35 bradycardia runs, longest 23 beats.

Can you help me understand what this means and the possible cause for such a sudden change?

Thanks!
 Dr. Yasser Mokhtar - Mon May 02, 2005 10:01 pm

User avatar Dear Bonnie,

i am not sure why there are only 16 hours of recording but sometimes the holter machine does not pick up the signal or the tracing is not good enough for analysis by the machine so it ignores it.

Explanation of the report:
- Sinus rhythm: Base line rhythm is normal rhythm.
- Occasional ventricular premature contractions: Rare early beats originating from the ventricles. You had only 4 of them. All occured within the same hour. Within very acceptable range.
- Frequent atrial premature contractions: Frequent early beats originating from the atria. You had nearly 500 of them. i would say within acceptable range. No need to worry about these beats as there are no signs of them going into an irregular rhythm called atrial fibrillation from the analysis.
- No atrial tachycardia: You did not have any continuous episodes of fast heart rate originating from the atria.
- Patient complained of palpitations during the recording. Not much correlation with ectopics: When you felt the palpitations, you did not have any actual arrhythmias or extra beats at the time you felt them and when you were actually having the extra beats you either did not feel them or you did but you did not push the button.
- Heart rates: min 45, max 113, avg 64: Normal range of heart rates is between 60-100. You had heart rate below 60. If this was during sleep, it is very normal. Your maximum heart rate was 113 which is very acceptable during the day as well in case of activity. Your average heart rate was within normal range.
- 35 bradycardia runs, longest 23 beats. You had 35 episodes of heart rate below 60 beats/minute, the longest of them was for 23 beats. Once again, if during sleep, this is normal.

What do you mean by your last question causes of this sudden change? And change from what? If you mean what causes the early beats, these can be caused by:
- In your case, the sudden increase in the blood pressure can cause it.
- Coronary disease, if thought to be present.
- Mitral valve prolapse (a condition associated with palpitations, atypical chest pain in the other healthy young adult).
- Hyperactive thyroid gland.
- Electolyte disturbances. You are taking hydrochlorothiazide which can cause low potassium.
- Smoking.
- Drinking alcohol.
- Drinking too much caffeinated beverages.
- Being tired and not getting enough sleep.
- Stress.

If you have not had any blood tests for thyroid problems and electrolyte disturbances, i would recommend that you have them. i also recommend that you have an echocardiogram (ultrasound of the heart).

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 wvbonnie - Wed May 04, 2005 2:39 pm

Thank you, Dr. Mokhtar, for your reply. I really appreciate the detailed analysis!

The sudden change I am concerned about is the blood pressure increase. I had been checking it nearly daily because I was checking my husband's, and it had always been well below 140/90. The PA I saw when this started was concerned about the sudden increase and wanted to find out why, but this new doctor didn't seem concerned and said it wasn't uncommon. I hope she is right.

All the other causes you mention have checked out ok, except for stress and lack of sleep. Maybe that's the major problem. I did have similar palpitations but no BP problems 5 years ago when I was anemic, but once that was solved the problem went away.

The doctor added HCT back with the Cardizem this week, so hopefully that will help get the BP down, I can quit being so stressed out, get my cholesterol down, and all will be well again. Thanks again for your help!
 Dr. Yasser Mokhtar - Fri May 06, 2005 10:13 pm

User avatar Dear Bonnie,

Thank you very much for the update.

It is not uncommon to have a sudden increase in the blood pressure.

If you think that this is caused by any amount of stress or anxiety, may be you should discuss you taking a small dose tranquilizer to take the edge off.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here